Format

Send to

Choose Destination
Adv Pharm Bull. 2015 Mar;5(1):1-11. doi: 10.5681/apb.2015.001. Epub 2015 Mar 5.

An overview on the proposed mechanisms of antithyroid drugs-induced liver injury.

Author information

1
Pharmaceutical Sciences Research Center, Shiraz University of Medical Sciences, Shiraz, Iran. ; Gerash School of Paramedical Sciences,Shiraz University of Medical Sciences, Gerash, Iran.
2
Pharmaceutical Sciences Research Center, Shiraz University of Medical Sciences, Shiraz, Iran. ; Pharmacology and Toxicology Department, School of Pharmacy, Shiraz University of Medical Sciences, Shiraz, Iran.
3
Drug Applied Research Center & Pharmacology and Toxicology Department, School of Pharmacy, Tbariz University of Medical Sciences, Tabriz, Iran.

Abstract

Drug-induced liver injury (DILI) is a major problem for pharmaceutical industry and drug development. Mechanisms of DILI are many and varied. Elucidating the mechanisms of DILI will allow clinicians to prevent liver failure, need for liver transplantation, and death induced by drugs. Methimazole and propylthiouracil (PTU) are two convenient antithyroid agents which their administration is accompanied by hepatotoxicity as a deleterious side effect. Although several cases of antithyroid drugs-induced liver injury are reported, there is no clear idea about the mechanism(s) of hepatotoxicity induced by these medications. Different mechanisms such as reactive metabolites formation, oxidative stress induction, intracellular targets dysfunction, and immune-mediated toxicity are postulated to be involved in antithyroid agents-induced hepatic damage. Due to the idiosyncratic nature of antithyroid drugs-induced hepatotoxicity, it is impossible to draw a specific conclusion about the mechanisms of liver injury. However, it seems that reactive metabolite formation and immune-mediated toxicity have a great role in antithyroids liver toxicity, especially those caused by methimazole. This review attempted to discuss different mechanisms proposed to be involved in the hepatic injury induced by antithyroid drugs.

KEYWORDS:

Drug-Induced Liver Injury (DILI); Endocrinology; Hepatotoxicity; Mechanistic toxicology; Methimazole; Propylthiouracil

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center